Colorado, 2005

Debris Flow in Colorado, November 18, 2005

November 18, 2005 · NWS GJT · 1 event in 1 county or zone

Both directions of Highway 550 were closed for 3 and 1/2 hours near Ouray after a large rock slide occurred. The slide covered at least 30 feet of the roadway and was about 10 feet in height.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Both directions of Highway 550 were closed for 3 and 1/2 hours near Ouray after a large rock slide occurred. The slide covered at least 30 feet of the roadway and was about 10 feet in height. Expansion due to freezing and thawing of water is thought to have been the cause of the slide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 18, 4:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 18, 4:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 AM MST FRI NOV 18 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...A STABLE NORTH FLOW IS
LEFT IN THE WAKE OF YESTERDAYS OPEN WAVE THAT DEPOSITED A FEW
INCHES OF SNOW IN THE NORTHERN COLORADO MTNS. PATCHY FOG IS POSSIBLE
ALONG THE UPPER COLORADO AND IN THE ROARING FORK THIS MORNING.
OTHERWISE UNDER CLEAR SKIES AFTERNOON TEMPS WILL BE A FEW DEGREES
WARMER THAN ON THURSDAY. PACIFIC HIGH PRESSURE BEGINS TO BUILD
ONSHORE TODAY THAT WILL DOMINATE REGIONAL WEATHER FOR THE NEXT WEEK.
BUT ONE LAST DISTURBANCE HAS TOPPED THE RIDGE TONIGHT AND IS DROPPING
INTO MONTANA THIS MORNING. THIS WAVE WILL BRUSH THE CONTINENTAL
DIVIDE TONIGHT BRINGING A SHOT OF COLD ADVECTION AND LIGHT SNOW
MAINLY TO NORTH SLOPES. THE ELKHEAD MTNS MAY SEE A LIGHT
ACCUMULATION. SKIES WILL CLEAR QUICKLY SATURDAY MORNING INTO
SATURDAY NIGHT ALLOWING STRONG RADIATIONAL COOLING.   RAMEY

.LONG TERM (SUNDAY THROUGH FRIDAY)...
REASONABLE MODEL AGREEMENT THROUGH THE LONG TERM. AN UPPER RIDGE
OVER THE WEST COAST AND GREAT BASIN WILL DOMINATE WHILE A CLOSED LOW
PROGGED OFF THE SOUTHERN CALIFORNIA COAST MOVES INLAND AND UNDERCUTS
THE RIDGE. THIS MAY BRING SOME HIGH LEVELS CLOUDS TO THE FOUR CORNERS
AREA THE LATER PART OF THE WEEK...OTHERWISE IT LOOKS LIKE IT WILL
REMAIN TOO FAR SOUTH TO HAVE AN AFFECT ON SENSIBLE WEATHER. DRY
CONDITIONS WITH TEMPERATURES GENERALLY ABOVE NORMAL FOR THE ENTIRE
AREA. ROBUST NIGHTTIME INVERSIONS EXPECTED FOR THE VALLEYS WHICH
MAKES SOME OF THE GUIDANCE TEMPERATURES LOOK A LITTLE HIGH. LINDQUIST

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JOE/TAL
Hazardous weather outlook, Nov 18, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI NOV 18 2005

COZ004-010-013-191245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
545 AM MST FRI NOV 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AFTER SUNNY SKIES TODAY...A WEAK DISTURBANCE WILL PASS FROM NORTH TO
SOUTH OVERNIGHT BRINGING LIGHT SNOW TO THE HIGHER ELEVATIONS.
LITTLE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ001>003-005>009-011-012-014-017>023-UTZ022>025-027>029-191245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI NOV 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF
WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JOE/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
November 18, 6:00 AM MST to 6:01 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
NEWSPAPER
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480670.